Pain medications may increase heart attack risk
Researchers have previously noted a link between nonsteroidal anti-inflammatory drugs and potentially fatal heart attacks. But they were unsure how long a patient could take these types of drugs before exposing themselves to additional risks.
Non-steroidal anti-inflammatory drugs (NLPs) are a broad group of agents in anti-inflammatory drugs, anti-b l and antipyretics. For this type of preparation included m.in. ibuprofen, diclofenac or naproxen.
A new study, the largest of its kind, has found that NLPs can increase the risk of heart attack by 50 percent. after just one week of their use. Interestingly, the use of such drugs over a period of more than a month did not further increase the risk of heart attack. However, as the scientists noted, it depends on a great many factors and og lion’s health and not solely on the length of time they are taken. The risk increases if the patient is obese and on top of that is a smoker.
Researchers behind the study, published in the British Medical Journal, urge doctors to consider the risks associated with prescribing this type of drug. They also call on patients to limit the use of such agents. Especially patient with heart disease.
The study included more than 446,000. os b from Finland, Canada and the United Kingdom. Due to the observational nature of the study, researchers are not entirely sure why taking such agents is associated with an increased risk of heart attack. Some re theories m ties that it may be related to blocking a hormone called prostacyclin, which ry has a protective function for blood vessels.
The study included only those people who rym such drugs have been prescribed by doctors. The analysis does not include people who re taking these drugs without consulting a specialist.
– This large study alarmingly underscores how quickly we become at risk of heart attack after just one week of taking nonsteroidal drugs anti-inflammatory. Regardless of whether we are prescribed anti-b lowe drugs, such as ibuprofen, by a doctor or whether we buy them at the grocery store, we need to be aware of the risks – said Dr. Mike Knapton associated with the British Heart Foundation.